Thunderstorm Wind, Choctaw
- When
- May 1, 6:50 AM CST
- Where
- Choctaw County, Hugo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -95.520
Law enforcement reported thunderstorm wind gusts of 60 mph.
A slow moving cold front moved through eastern Oklahoma on May 1st with widespread showers and thunderstorms occurring along and behind the front. Locally heavy rainfall resulted in flash flooding over portions of the area with isolated strong wind gusts and large hail also occurring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A slow moving cold front moved through eastern Oklahoma on May 1st with widespread showers and thunderstorms occurring along and behind the front. Locally heavy rainfall resulted in flash flooding over portions of the area with isolated strong wind gusts and large hail also occurring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 1, 5:30 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
630 AM CDT SUN MAY 1 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF
SITES TODAY... WITH THE GREATEST PROBABILITIES BEING AT KMLC AND
KFSM. CEILINGS ARE EXPECTED TO LOWER TO IFR LEVELS AT ALL SITES
EXCEPT KTUL AND KRVS WHERE THEY SHOULD REMAIN AT MVFR LEVELS.
&&
.PREV DISCUSSION... /ISSUED 310 AM CDT SUN MAY 1 2011/
DISCUSSION...
COLD FRONT HAS PUSHED THROUGH THE FORECAST AREA...AND CURRENTLY
EXTENDS FROM CNTRL AR-EXTREME SE OK-CNTRL TX. SHOWERS/THUNDERSTORMS
ARE ONGOING ACROSS MUCH OF CNTRL AR...WITH ISOLATED CONVECTION NOTED
N OF THE FRONT ACROSS NCNTRL TX. PERSISTENT SLY LOW-LEVEL JET ALONG
WITH DISTURBANCES IN THE SWLY FLOW ALOFT WILL EVENTUALLY LEAD TO
ADDITIONAL CONVECTIVE DEVELOPMENT N OF THE FRONT...WITH THE ACTIVITY
SPREADING ACROSS THE FORECAST AREA THIS MORNING AND INTO THE
AFTERNOON. THIS ACTIVITY SHOULD EVENTUALLY SHIFT EWD TONIGHT...WITH
PRECIP EXITING OUR REGION BY 12Z MON. COULD SEE SOME MARGINALLY
SEVERE HAILERS OVER FAR SE OK THIS MORNING...AND POSSIBLY INTO THE
AFTERNOON.
WHILE MOST OF THE PRECIPITATION IS EXPECTED TO REMAIN
LIGHT/MODERATE...THE VERY HIGH PWATS (AROUND 1.5 INCHES) POOLED N
OF THE FRONT SUGGEST LOCALLY HEAVY DOWNPOURS WITH SOME OF THE
STRONGER CONVECTION...ESPECIALLY FROM FAR SERN OK INTO WCNTRL AR.
THE AXIS OF HEAVIEST RAINFALL SHOULD REMAIN JUST TO SE OF THE
FORECAST AREA...BUT AREAS WITHING THE EXISTING FLASH FLOOD WATCH
COULD STILL PICK UP AN ADDITIONAL 2-3 INCHES OF RAIN...WITH LOCALLY
HIGHER AMOUNTS LIKELY.
A STRONGER UPPER WAVE IS FORECAST TO MOVE ACROSS THE SRN PLAINS ON
MONDAY...WITH ADDITIONAL RAINFALL ACROSS SERN PARTS OF THE FORECAST
AREA. FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO MONDAY...BUT
WILL DEFER TO DAY SHIFT FOR NOW.
DRIER WEATHER IS ON TAP FOR THE REMAINDER OF THE WEEK...WITH
TEMPERATURES RETURNING CLOSER TO SEASONAL AVERAGES BY MID/LATE WEEK.
WEAK BOUNDARY MAY DIP CLOSE TO NE OK ON THURSDAY...AND WILL CONTINUE
WITH LOW END POPS. EVEN WARMER WEATHER SCHEDULED BY NEXT
WEEKEND...WITH HIGHS LIKELY RISING INTO THE 80S.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ069-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
AVIATION...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 459 AM CDT SUN MAY 1 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 459 AM CDT SUN MAY 1 2011 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS. ONSET...THIS MORNING. FLASH FLOOD. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS. ONSET...THIS MORNING. HEAVY RAIN. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA...WEST CENTRAL ARKANSAS. ONSET...THIS MORNING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. DISCUSSION... A COLD FRONT HAS MOVED THROUGH THE REGION AND IS NOW POSITIONED JUST TO OUR SOUTH... STRETCHING FROM NORTHEAST TEXAS INTO NORTH CENTRAL ARKANSAS. PERSISTENT MOIST SOUTHERLY LOW LEVEL FLOW WILL RIDE UP AND OVER THE FRONT... WITH WIDESPREAD RAINFALL AND EMBEDDED THUNDERSTORMS... A FEW POSSIBLY SEVERE... DEVELOPING OVER MUCH OF THE FORECAST AREA THIS MORNING. AN AXIS OF HEAVY RAINFALL IS EXPECTED TO SET UP ALONG AND NORTH OF THE FRONT... WITH 2 TO 3 INCHES OF RAIN COMMON... AND LOCALLY HIGHER AMOUNTS POSSIBLE. THIS WILL POSE A THREAT FOR FLASH FLOODING ACROSS MAINLY SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. TUESDAY...NO HAZARDS. WEDNESDAY...NO HAZARDS. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. EXTENDED DISCUSSION... AN UPPER LEVEL TROUGH INTERACTING WITH THE SURFACE FRONT TO OUR SOUTH WILL CONTINUE TO RESULT IN RAIN WITH EMBEDDED THUNDERSTORMS SUNDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE... ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WITH THE CONTINUED THREAT FOR FLASH FLOODING. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
714 AM CDT SUN MAY 1 2011
OKZ049-073-075-011245-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
714 AM CDT SUN MAY 1 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN PITTSBURG...CENTRAL PUSHMATAHA AND SOUTHWESTERN
LATIMER
AT 714 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF DUNBAR...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAYTON...STANLEY...TUSKAHOMA...
EUBANKS...DUNBAR AND SARDIS.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3451 9573 3452 9572 3452 9568 3459 9568
3480 9548 3455 9519 3440 9558
TIME...MOT...LOC 1214Z 224DEG 41KT 3453 9558The Western Arkansas radar (KSRX), 177 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
5 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported thunderstorm wind gusts of 60 mph.
Several streets in and around Pocola were impassable due to high water.
Law enforcement reported several roads across the county were closed due to high water.
Law enforcement reported several roads across the county were closed due to high water.
Law enforcement reported water over the roadway south of Stigler.
Law enforcement reported a foot of water over the roadway east of Sallisaw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307511, 307512, 307513, 307514, 307515, 307516, 307517, 307518.